Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


With Creatinie of 1.8 Can I Half Dose Combivir?
Feb 16, 2008

I have been HIV positive for 14 years. It was discovered quite a while ago that my left kidney functions only very slowly. I am currently on Combivir and Sustiva, not resistant to any HIV med, and took Combivir with no problems for years.

I work nights and would take the Combivir and Sustiva at 6AM. But, by 6PM I was just waking up, and my body was saying, another dose...poison. Then sometimes I would get sleepy again.

I read that in renal insufficiency that AZT and 3TC should be given once a day. Now I am taking the Sustiva at 6 AM and the Combivir at 6PM and am not sleeping all day, and don't feel toxic. Am I taking a huge risk by dosing Combivir once daily? Should I try and keep this up or stop and completely switch to a regimen that is not metabolized through the kidneys. I felt like I was being poisoned, and possibly developing pancreatitis(elevatated amylase) from taking it twice a day. I fear resistance, but I also fear kidney failure. What should I do?

If I should change, what regimen would you suggest changing to?

Response from Dr. Henry

The issue with renal impairment is the dose of lamivudine in the Combivir. You need to have your renal function checked and if you have a creatinine clearance < 50 mL/min then the Combivir should not be used and the lamivudine should be dosed according to the degree of renal impairment. The zidovudine (AZT) and Sustiva doses do not usually need to be adjusted in the setting of renal (kidney impairment). KH



Previous
Brain Lesions
Next
CD4 at 300?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement